Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 88, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 6, 2021, 5:58 PM MDT for Butte County, Meade County, Perkins County, South Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2021, 5:58 PM MDT (23:58 UTC)
- Expired
- Jul 6, 2021, 6:58 PM MDT
- In force
- 60 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Butte County, SD, Meade County, SD, Perkins County, SD
The radar
The Rapid City radar (KUDX), 96 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 12.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:27 PM MDT, 31 minutes earlier.
Area forecast discussion, Jul 6, 5:27 PM MDT, 31 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 527 PM MDT Tue Jul 6 2021 .DISCUSSION...(This Evening Through Tuesday) Issued at 140 PM MDT Tue Jul 6 2021 Lift associated with an upper trough has mostly moved off to the southeast of the forecast area this afternoon, however isolated to scattered showers and thunderstorms will still occur over our south central South Dakota zones for a few more hours. Although MUCAPE has risen to around 1000J/KG over most of the forecast area, large scale subsidence with weak ridging between the departing upper trough and another upper trough currently over eastern Montana is limiting convective development to a few short-lived showers so far this afternoon. Shear and synoptic scale lift will increase as the next upper trough begins to affect the region this afternoon and tonight. Expect to see only isolated storms, however Large hail/damaging winds may occur with any supercells. On Wednesday, an upper ridge will build toward the area from the west with a return to warmer temperatures. Due to the large scale subsidence over the region, a relatively strong capping inversion will remain in place over the plains. The best chance of thunderstorms developing will be over the Black Hills late Wednesday afternoon. If storms do develop, the shear will be sufficient for a few supercells. Nocturnal convection is expected on the SD plains on Wednesday night, due to a developing 25-40kt low level jet enhancing theta-e advection. On Thursday, another thermal ridge will peak over the region with high temperatures ranging from about 5-10F warmer than average. Fairly quiet weather is expected during the day but some storms are possible again Thursday night, especially toward central SD. The best chances for more widespread showers and storms will occur on Friday and Saturday as an upper trough and cyclonic flow aloft will linger over the northern plains. Cooler temperatures will prevail on Saturday. Temperatures warm up again with on Sunday and Monday with limited TSRA chances. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 524 PM MDT Tue Jul 6 2021 Across northeast WY and the Black Hills region, isolated thunderstorms will develop and move through the area this evening and overnight, with isold severe storms possible. Widespread MVFR cigs will develop late tonight across the SD plains and spread NW, affecting KRAP toward 10Z. && .FIRE WEATHER... Issued at 140 PM MDT Tue Jul 6 2021 Elevated fire weather conditions are possible over northeastern Wyoming on Wednesday and Thursday due to low minimum relative humidity. Winds look modest so no headlines are expected to be needed. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...JC FIRE WEATHER...10
Hazardous weather outlook, Jul 6, 5:35 AM MDT, 12 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 535 AM MDT Tue Jul 6 2021 SDZ001-012-WYZ054>058-071-071300- Harding-Butte-Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 535 AM MDT Tue Jul 6 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible, mainly late this afternoon and evening. Any storms that develop could be strong to marginally severe with hail and strong wind gusts the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A series of disturbances and a passing cold front late week will bring near daily chances for showers and thunderstorms, especially from Wednesday night through Saturday. Severe thunderstorms are not expected at this time, but there is at least some potential for a few stronger storms Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-013-014-024>032-041>044-046-047-049-072>074-071300- Perkins-Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 535 AM MDT Tue Jul 6 2021 /635 AM CDT Tue Jul 6 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered showers and a few thunderstorms will persist across a good portion of the area through the day, especially over and to the south and east of the Black Hills. The threat for severe storms is low, but a strong storm or two will small hail and gusty winds is possible, especially toward south central South Dakota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A series of disturbances and a passing cold front late week will bring near daily chances for showers and thunderstorms, especially from Wednesday night through Saturday. Severe thunderstorms are not expected at this time, but there is at least some potential for a few stronger storms Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jul 6, 5:16 PM MDT, 42 minutes before
Special Weather Statement National Weather Service Rapid City SD 516 PM MDT Tue Jul 6 2021 SDZ027-029-074-062345- Hermosa Foot Hills SD-Southern Foot Hills SD-Southern Black Hills SD- 516 PM MDT Tue Jul 6 2021 ...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER AND NORTHEASTERN FALL RIVER COUNTIES... At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles east of Cold Brook Reservoir, or 3 miles northeast of Hot Springs, moving southeast at 15 mph. Nickel size hail will be possible with this storm. Locations impacted include... Hot Springs, Buffalo Gap, Cold Brook Reservoir and Maverick Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4346 10354 4352 10350 4351 10322 4336 10340 TIME...MOT...LOC 2316Z 307DEG 12KT 4346 10343 JC
Local storm report, Jul 6, 5:57 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
557 PM MDT TUE JUL 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 1 N ZEONA 45.20N 102.92W
07/06/2021 E0.70 INCH PERKINS SD PUBLIC
&&
MOSEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:11 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 64 min |
| Jul 5, 6:23 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 37 min |
| Jul 5, 6:26 PM MDT | Special Weather Statement | UNR | Custer | 34 min |
| Jul 5, 6:41 PM MDT | Special Weather Statement | UNR | Perkins | 34 min |
| Jul 5, 7:17 PM MDT | Special Weather Statement | UNR | Haakon | 28 min |
| Jul 6, 5:08 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding, Perkins | 67 min |
| Jul 6, 5:16 PM MDT | Special Weather Statement | UNR | Fall River | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.